Oxycodone (Oxycontin & Roxicodone) is a drug that has many beneficial uses as a pain-reliever; however, it can cause addictions and nasty withdrawal symptoms when treatment is stopped abruptly. There are many proposed ways to combat withdrawal, but no way completely takes away the symptoms. Withdrawal from any drug is a painful process, but is necessary unless a person wishes to remain chemically dependent on a drug.
Oxycodone is an opiate and these kinds of drugs operate by creating artificial endorphins, or chemicals in the brain that make people feel good. Because opiates produce so many more endorphins than the brain typically produces, the brain ceases production of endorphins. Thus, people have no way of getting good feelings without taking an opiate that artificially produces the necessary chemicals. When people stop taking the medicine, the body has no way of producing endorphins and thus goes into withdrawal from the necessary chemicals. Addictions occur when people stop taking the drug to have positive feelings, but are taking it to avoid negative feelings.
Withdrawal Signs and Symptoms
Early signs and symptoms of oxycodone withdrawal are:
- increased rate of breathing
- tearing or crying
- runny nose
- larger than normal pupils
These symptoms are relatively mild, but after longer periods of not using oxycodone, the symptoms can worsen to more advanced conditions. These advanced signs and symptoms include:
- nausea and vomiting
- abdominal cramps
- rapid heartbeat
- high blood pressure
- muscle spasms
- muscle and bone pain
Needless to say, withdrawal symptoms are quite unpleasant.
How to Prevent Withdrawal
There is no perfectly safe and effective way to eliminate withdrawal, since the body must be coerced into producing the necessary chemicals again. The best remedy is simply time. If a person waits long enough, these withdrawal symptoms will abate.
However, it is important to take no more oxycodone because it will set a person back to square one, unless it is as a part of a steady dosage decreasing, which can work better for some than quitting “cold turkey.” The best advice is to talk to a doctor, who can tailor a plan or schedule for each specific case and create a timeline where you can gradually stop taking the medication. Most people agree, however, that the first three days of withdrawal are the worst, and symptoms can last for three to five days.
One way to minimize the suffering associated with oxycodone withdrawal is through a medical detox. A detox is simply a removal of all remaining toxins from the body. In the case of oxycodone, a medical detox would involve letting all remnants of the opiate narcotic leave a person’s system. The only difference between this and a normal withdrawal is that in a medical detox there are trained doctors who can help minimize the pain; medical detox often occurs in luxury settings to try to keep patients’ minds off of their suffering.
Although there are no perfect ways to end an oxycodone addiction and stop withdrawal symptoms, they can be minimized by talking to a doctor and using gradual dosage decreases. Ultimately though, only each individual person can determine the best way to end his or her addiction. For some people, quitting “cold turkey works,” but others may need gradual decreases in dosage over a set timeline.